UW ENT Grand Rounds March 4th, 2009

6:30 am – Ernest Weymuller, Jr, MD “Revision Sinus Surgery” 

Dr. Weymuller emphasized two themes of interest this morning: Use surgery only when necessary, and use rational medicine strategies first. In his introduction, he invited his audience to “learn from failures and misadventures.” While his talk was on sinus revision surgery, Dr. Weymuller spoke from over 40 years experience to say that “medicine does work.” A 21-day oral prednisone taper plus broad spectrum antibiotics was his medical strategy of choice. Dr. Weymuller offers the patient the option of surgical revision when symptoms recur within a 3 month period – that is, a “try and fail” after prednisone taper and broad spectrum course.

A few things come to mind. I’m fascinated by the notion that oral or even nasal steroids are curative – that is, eliminate the cause of the illness. Besides the concern of immunosuppression with oral delivery, there is the well-known phenomenon of receptor “up-regulation” with nasal sprays. This is also referred to generally as drug “tolerance.” The flip side of tolerance is what happens when the drug is removed. As alpha-1 / alpha-2 adrenergic agonists, decongestant sprays like Afrin® and Neo-Synephrine® cause their counterpart receptors to become “hungry” for the drug when it is removed. This results in a more troublesome congestion than before use as the receptors “seek” the drug that is no longer there.

It is well known that nasal decongestant sprays cause “rebound congestion” when the spray is discontinued. Because of this, the manufacturer’s advised use is less than 3 days and physicians will often prescribe the “less addictive” nasal steroids (Flonase®, Veramyst®, Rhinocort®). This presents a curiosity. Does this mean when nasal steroid sprays are discontinued there won’t be rebound congestion? Not exactly. Nasal steroids act by a different mechanism which reduces inflammatory cells and mediators like eosinophils and leukotrienes. While the precise mechanism is unknown, it is known that removal of nasal steroids causes some rebound congestion. That is, the congestion is worse as compared to before starting the nasal steroid therapy. In fact, I have witnessed this troubling phenomenon in my own patients over the past several years with any medical intervention designed to suppress immune response or reduce inflammatory mediators. Until I encounter a better explanation, I can only conclude that something like receptor modulation is the cause.

Just recently I asked a client in the 5th treatment of her REST-6 program if her symptoms were better or worse after Flonase® taper (I had her gradually reduce the drug during her REST series). She mentioned at first, the congestion was much worse. I suspect that in the absence of REST intervention her congestion would have continued to worsen until the receptors down-regulated. Today, without Flonase® she is confident that the REST is a better choice for her. She is now better-than-baseline without receptor or immune modulation (i.e. without Flonase®). I conclude that the REST program is giving this typical client a symptom-reduced quality of life while offering a natural, “receptor-independent” (a.k.a. non-addictive) solution to her sinus trouble.

As a final note, I would agree that medicine for rhinosinusitis is effective. It is my opinion that the REST program is a rational medical strategy that avoids immune suppression and receptor-driven dependency. I propose clients use the REST program as a “try and fail” before using receptor-modulating or immunosuppressive remedies. Clearly, these drugs represent “plan B,” and Surgery is agreeably “plan C.”

Editor’s note: Curiously, Flonase® also has a progesterone-like activity, the clinical effects of which to my knowledge have not been investigated.

Advertisements
Explore posts in the same categories: UW ENT Grand Rounds

Tags: , , , , , , , , , , , , , , , , , , ,

You can comment below, or link to this permanent URL from your own site.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s


%d bloggers like this: